Kentucky, 2011

Flooding in Kentucky, May 1 to 10, 2011

May 1 to 10, 2011 · NWS LMK · 5 events in 3 counties and zones

Many area rivers, including the main stem of the Ohio, went into flood in April and remained in flood through early May. Some additional heavy rains on May 2 and 3 slowed the fall or even delayed the crest on some of the streams.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LMK wrote it up.

Many area rivers, including the main stem of the Ohio, went into flood in April and remained in flood through early May. Some additional heavy rains on May 2 and 3 slowed the fall or even delayed the crest on some of the streams.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before the first event at Apr 30, 7:17 PM EST, 4 hours 43 minutes earlier.

Area forecast discussion, Apr 30, 7:17 PM EST, 4 hours 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOUISVILLE KY
817 PM EDT SAT APR 30 2011

...FORECAST UPDATE...

A LINE OF STORMS HAS DEVELOPED TO THE WEST OF THE FORECAST AREA THIS
EVENING. THIS LINE IS MAINLY PRODUCING HEAVY RAIN AND DANGEROUS
LIGHTNING. THESE STORMS WILL MOVE INTO THE FORECAST AREA OVER THE
NEXT HOUR OR SO BUT SHOULD WEAKEN AS THEY MOVE EAST INTO A MORE
STABLE ENVIRONMENT. HAVE UPDATED THE GRIDS TO BRING LIKELY POPS IN
EARLIER THAN PREVIOUSLY FORECAST. OTHER THAN THAT HAVE JUST MADE
SOME MINOR UPDATED TO REFLECT CURRENT CONDITIONS. UPDATES WILL BE
OUT SOON.

.SHORT TERM (TONIGHT AND SUNDAY)...

A COLD FRONT OVER THE PLAINS TODAY WILL ADVANCE TO THE WABASH AND
MID MISSISSIPPI VALLEYS TONIGHT...AND THEN PROCEED VERY SLOWLY INTO
SOUTHERN INDIANA AND CENTRAL KENTUCKY ON SUNDAY. THIS SYSTEM WILL BE
ABLE TO TAP INTO GULF MOISTURE AS IT HEADS EAST...WITH PRECIPITABLE
WATER AMOUNTS PEAKING AROUND 1.5 INCHES. SCATTERED SHOWERS AND A FEW
THUNDERSTORMS WILL BE THE RESULT TONIGHT AND TOMORROW. AN UPPER WAVE
MOVING FROM THE ARKLATEX TO KENTUCKY TONIGHT WILL BRING A MORE
CONCENTRATED PERIOD OF SHOWERS LATE TONIGHT INTO EARLY SUNDAY
MORNING.

RAINFALL AMOUNTS OVER THE NEXT 24 HOURS ARE NOT EXPECTED TO BE
EXCESSIVE...RANGING FROM AROUND A QUARTER OF AN INCH IN THE BLUE
GRASS TO THREE QUARTERS OF AN INCH WEST OF I-65. NEW FLOODING IS NOT
ANTICIPATED TONIGHT OR TOMORROW BUT WILL KEEP THE FLOOD WATCH GOING
SINCE SOME ISSUES MAY ARISE BY THE BEGINNING OF THE NEW WORK WEEK.

LOW TEMPERATURES TONIGHT LOOK TO BE GENERALLY IN THE 55 TO 60 DEGREE
RANGE...WITH HIGHS TOMORROW AROUND 70.

.LONG TERM (SUNDAY NIGHT - SATURDAY)...

SUNDAY NIGHT-TUESDAY NIGHT...

STALLED BOUNDARY/INVERTED TROUGH AXIS WILL STRETCH ACROSS THE
NORTHERN PORTION OF OUR CWA BEGINNING SUNDAY NIGHT...VERY NEAR TO
THE OHIO RIVER. SFC HIGH OFF THE SERN CONUS COAST AND LOW PRESSURE
DEVELOPING OVER TEXAS WILL LEAD TO GOOD SOUTHERLY FLOW RIGHT OUTTA
THE GULF SUNDAY NIGHT...WITH PARALLEL FLOW TO THE SFC BOUNDARY IN
THE MID LEVELS. THIS GOOD HEAVY RAIN SET UP WOULD EXPLAIN THAT THE
PRECIPITABLE WATER VALUES WILL BE AROUND 1.5 INCHES THROUGHOUT MUCH
OF THIS TIME FRAME. THE FIRST WAVE OF SHOWERS AND STORMS WILL AFFECT
US SUNDAY NIGHT INTO MONDAY...WHERE THE NWRN PORTION OF THE CWA
LOOKS TO RECEIVE THE MOST RAIN...HEAVY RAIN AT THAT. THE SECOND WAVE
WILL COME MONDAY NIGHT INTO TUESDAY AND WILL BLANKET THE REST OF THE
CWA UNDER HEAVY RAIN ADDITIONALLY. THUS THE FLOOD WATCH IS IN EFFECT
THROUGH MIDDAY MONDAY...BASICALLY COVERING THE FIRST WAVE WHICH WILL
INCLUDE MORE EMBEDDED STORMS...AND THE AREAS WITH THE MOST SATURATED
GROUNDS.

BY TUESDAY NIGHT...THE SECOND WAVE WILL START ITS EASTWARD EXIT AS
THE UPPER LOW SWINGS ON THROUGH. RAINFALL TOTALS BY THE END OF
TUESDAY COULD TOTAL ANYWHERE FROM TWO TO THREE INCHES OVER THE FLOOD
WATCH AREA...AND ONE TO TWO INCHES ELSEWHERE. OF COURSE THIS WILL
LEAD TO AREA RIVERS EITHER REMAINING STEADY OR RISING AGAIN.

BOTH MONDAY AND TUESDAY WILL SEE BELOW NORMAL TEMPS FOR
HIGHS...ESPECIALLY TUESDAY. WE MAY ONLY SEE THE 50S FOR HIGHS
THEN...JUST A TAD WARMER ON MONDAY.

WEDNESDAY-SATURDAY...

WE WILL GET A SHORT BREAK FROM THE RAINFALL WED--THRS AS HIGH
PRESSURE SLIDES INTO THE REGION. WITH A NORTHWEST FLOW IN PLACE
ALOFT...TEMPERATURES WILL SLOWLY WARM INTO THE 60S ON WED AND UPPER
60S TO AROUND 70 THRS.

UNFORTUNATELY...WITH A NW FLOW ALOFT...THAT USUALLY BRINGS AN UPPER
DISTURBANCE WITH IT...WHICH IS WHAT APPEARS TO HAPPEN VIA THE
GFS/EURO FOR LATE THURSDAY NIGHT INTO MUCH OF FRIDAY. THIS SYSTEM
TRAVERSES THE GREAT LAKES RATHER SLOWLY...AND WILL BRING A CHANCE
FOR PERHAPS THUNDERSTORMS LATE THURSDAY NIGHT...BUT MOSTLY SHOWERS
ARE EXPECTED FRIDAY. THE BEST CHC OF RAIN WILL BE OVER THE NORTHERN
PORTION OF THE CWA. HAVE HIGHS FRIDAY IN THE MID-UPPER 60S NOW BUT
CAN SEE THOSE TEMPS POSSIBLY BEING TOO HIGH. BY SATURDAY...LOOKS
LIKE THE RAIN WILL BE EAST OF HERE UNLESS THAT UPPER LOW WRAPS UP
AND SLOWS DOWN EVEN MORE THEN WE COULD HAVE LINGERING SHOWERS INTO
SATURDAY. FOR NOW...WENT DRY WITH TEMPS GENERALLY IN THE MID-UPPER
60S.

&&

.AVIATION (00Z TAF ISSUANCE)...

A COLD FRONT CURRENTLY STRETCHED SOUTHWESTWARD THROUGH
IOWA...MISSOURI...AND OKLAHOMA IS STILL ON TRACK TO PROCEED VERY
SLOWLY EASTWARD INTO SOUTHERN INDIANA AND CENTRAL KENTUCKY ON
SUNDAY. THIS SYSTEM WILL TAP INTO GULF MOISTURE AS IT HEADS
EAST...WHICH IS ALREADY EVIDENT BY THE SHOWERS AND THUNDERSTORMS
ACROSS WESTERN KENTUCKY AT THIS TIME. EXPECT SHOWERS AND ISOLATED
THUNDERSTORMS TO MOVE INTO THE AREA TONIGHT. WILL INCLUDE 6SM VIS
WITH -SHRA AND VCTS IN THE BWG TAF STARTING AROUND 02Z...FOLLOWED BY
VCSH STARTING AROUND 04Z. WILL KEEP VCSH IN THE SDF TAF.

A MORE CONCENTRATED PERIOD OF SHOWERS IS EXPECTED LATE TONIGHT INTO
EARLY SUNDAY MORNING AS THE COLD FRONT NEARS...AIDED BY AN UPPER
LEVEL WAVE. WILL KEEP -SHRA IN THE TAFS FROM ABOUT 06Z TO 15Z.
PERIODS OF LIGHT RAIN SHOWERS WILL BE POSSIBLE FROM 15Z THROUGH THE
END OF THE TAF PERIOD...WILL KEEP VCSH DURING THIS TIME PERIOD.

EXPECT VFR CIGS THROUGH THE TAF PERIOD...JUST ABOVE MVFR THRESHOLDS
BY SUNDAY MORNING. AS FOR WINDS...SPEEDS WILL DECREASE OVER THE NEXT
FEW HOURS AND SWING TO MORE SOUTH-SOUTHWESTERLY BY SUNDAY MORNING.
LATEST MODEL GUIDANCE /INCLUDING THE LLWS POTENTIAL FROM CWSU ZSE/
CONTINUES TO INDICATE WIND SPEEDS OF 40 KTS AROUND 2000 FT
OVERNIGHT...SO WILL KEEP LLWS IN THE TAFS.

&&

.LMK WATCHES/WARNINGS/ADVISORIES...
KY...FLOOD WATCH FROM 2 AM EDT /1 AM CDT/ SUNDAY THROUGH MONDAY
     AFTERNOON FOR KYZ023>035-038-039-045-053-061>063-070>072.

IN...FLOOD WATCH FROM 2 AM EDT /1 AM CDT/ SUNDAY THROUGH MONDAY
     AFTERNOON FOR INZ076>079-083-084-089>092.

&&

UPDATE.........EER
SHORT TERM.....13
LONG TERM......AL
AVIATION.......MJP
Hazardous weather outlook, Apr 30, 2:31 PM EST, 9 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOUISVILLE KY
331 PM EDT SAT APR 30 2011

INZ076>079-083-084-089>092-KYZ023>035-038-039-045-053-061>063-
070>072-011945-
ORANGE IN-WASHINGTON IN-SCOTT IN-JEFFERSON IN-DUBOIS IN-
CRAWFORD IN-PERRY IN-HARRISON IN-FLOYD IN-CLARK IN-HANCOCK KY-
BRECKINRIDGE KY-MEADE KY-OHIO KY-GRAYSON KY-HARDIN KY-BULLITT KY-
JEFFERSON KY-OLDHAM KY-TRIMBLE KY-HENRY KY-SHELBY KY-FRANKLIN KY-
SPENCER KY-ANDERSON KY-NELSON KY-LARUE KY-BUTLER KY-EDMONSON KY-
HART KY-LOGAN KY-WARREN KY-SIMPSON KY-
331 PM EDT SAT APR 30 2011 /231 PM CDT SAT APR 30 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
INDIANA AND CENTRAL KENTUCKY.

.DAY ONE...TONIGHT.

ISOLATED THUNDERSTORMS WILL BE POSSIBLE TONIGHT...WITH LIGHTNING
AS THE MAIN THREAT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

MULTIPLE WAVES OF LOW PRESSURE RIDING ALONG A STALLED FRONTAL
BOUNDARY WILL BRING MODERATE TO SOMETIMES HEAVY RAIN ALONG WITH
EMBEDDED THUNDERSTORMS SUNDAY INTO MONDAY. RAINFALL TOTALS OF
TWO TO THREE INCHES ARE LIKELY...AND THIS RAIN WILL CAUSE SOME
PONDING OF WATER ON ROADWAYS AS WELL AS KEEP RIVERS SWOLLEN OVER
THE NEXT FEW DAYS. THUS A FLOOD WATCH IS IN EFFECT FOR THE OUTLOOK
AREA.

ANOTHER COLD FRONT WILL APPROACH THE REGION THURSDAY
NIGHT...BRINGING A CHANCE FOR STORMS THURSDAY NIGHT INTO FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT RAINFALL TOTALS AND ANY FLOODING TO
THE NATIONAL WEATHER SERVICE SUNDAY THROUGH TUESDAY.

KYZ036-037-040>043-046>049-054>057-064>067-073>078-081-082-011945-
SCOTT KY-HARRISON KY-WOODFORD KY-FAYETTE KY-BOURBON KY-
NICHOLAS KY-WASHINGTON KY-MERCER KY-JESSAMINE KY-CLARK KY-
MARION KY-BOYLE KY-GARRARD KY-MADISON KY-GREEN KY-TAYLOR KY-
CASEY KY-LINCOLN KY-ALLEN KY-BARREN KY-MONROE KY-METCALFE KY-
ADAIR KY-RUSSELL KY-CUMBERLAND KY-CLINTON KY-
331 PM EDT SAT APR 30 2011 /231 PM CDT SAT APR 30 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
KENTUCKY.

.DAY ONE...TONIGHT.

ISOLATED THUNDERSTORMS WILL BE POSSIBLE TONIGHT...WITH LIGHTNING
AS THE MAIN THREAT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

MULTIPLE WAVES OF UPPER LEVEL ENERGY RIDING ALONG A STALLED
FRONTAL BOUNDARY IN THE VICINITY WILL BRING MODERATE TO SOMETIMES
HEAVY RAIN ALONG WITH EMBEDDED THUNDERSTORMS SUNDAY THROUGH
TUESDAY. RAINFALL TOTALS ARE EXPECTED TO RANGE BETWEEN ONE AND TWO
INCHES...AND THIS RAIN LIKELY WILL CAUSE SOME PONDING OF WATER ON
ROADWAYS.

ANOTHER COLD FRONT WILL APPROACH THE REGION THURSDAY
NIGHT...BRINGING A SMALL CHANCE FOR STORMS THURSDAY NIGHT INTO
FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT RAINFALL TOTALS TO THE NATIONAL
WEATHER SERVICE SUNDAY THROUGH TUESDAY.

13/AL

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 flood. Local standard time, as filed.

Flood, Nelson

When
May 1, 12:00 AM EST to May 2, 12:10 AM EST
Where
Nelson County, Boston to 2.8 mi NW of Boston
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
37.780, -85.670

The Rolling Fork River near Boston had crested at 43.2 feet on April 26.

Flood, Jefferson

When
May 1, 12:00 AM EST to May 5, 1:15 PM EST
Where
Jefferson County, 0.77 mi ESE of Goose Creek to 1.31 mi NE of Louisville
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
38.315, -85.637

The Ohio River above Louisville had crested around 31.1 feet on April 27.

Flood, Jefferson

When
May 1, 12:00 AM EST to May 5, 12:50 PM EST
Where
Jefferson County, 1.06 mi SSW of Riverside Gardens to 1.97 mi N of Louisville
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
38.167, -85.890

The Ohio River below Louisville had crested around 62.9 feet on April 27.

Flood, Butler

When
May 1, 12:00 AM CST to May 10, 11:20 AM CST
Where
Butler County, Woodbury to 1.72 mi NNW of Woodbury
Cause
Heavy Rain
Reported by
COOP Observer
Coordinates
37.180, -86.650

The Green River at Woodbury crested at 42.1 feet around 4 AM CST on May 5. Flood stage at Woodbury is 33 feet. Minor flooding occurs at this level, with Old Ferry River Road in Aberdeen flooded, as well as some low spots on North and South Church Streets in Woodbury.

Flood, Butler

When
May 1, 12:00 AM CST to May 8, 2:25 AM CST
Where
Butler County, Rochester to 0.78 mi SE of Rochester
Cause
Heavy Rain
Reported by
COOP Observer
Coordinates
37.220, -86.900

The Green River at Rochester crested at 25.9 feet around 5 AM CST on May 6. Flood stage at Rochester is 17 feet. Moderate flooding occurs at this level, with water entering the basements of some homes in Rochester.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2011Every state in 2011This day in weather historyWarnings in Kentucky, May 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 315216, 315454, 315455, 315257, 315266.